Oregon, 2007

Debris Flow in Oregon, December 11, 2007

December 11, 2007 · NWS PQR · 1 event in 1 county or zone

An unusually strong combination of storms brought an extended period of rainfall to northwest Oregon. Accumulations from this recent rainfall in the north Oregon Coast Range were around a foot or more of water, which fell in a relatively short period of time--just over two days.

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An unusually strong combination of storms brought an extended period of rainfall to northwest Oregon. Accumulations from this recent rainfall in the north Oregon Coast Range were around a foot or more of water, which fell in a relatively short period of time--just over two days. The heavy rainfall, in combination with steep sloped terrain caused a debris flow of rare magnitude. The landslide reportedly traveled at a speed of 30 to 45 mph. This slide engulfed homes in its path and even carried one down with it. The landslide washed over Highway 30, closing the highway to all traffic for about four days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 11, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 11, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST TUE DEC 11 2007

.SYNOPSIS...BRISK OFFSHORE WINDS WILL CONTINUE INTO THIS AFTERNOON
SURFACE HIGH PRESSURE EAST OF THE CASCADES WILL WEAKEN AND SLIDE
EASTWARD LATE TODAY AND TONIGHT WITH EAST WINDS SUBSIDING. AN UPPER
LEVEL RIDGE WILL MOVE OFF TO THE EAST TODAY AS THE NEXT SYSTEM
APPROACHES. THIS SYSTEM IS QUITE WEAK AND SHOULD COME ONSHORE TONIGHT
AND EARLY WEDNESDAY. SOME SPOTTY LIGHT FLURRIES OR SPRINKLES ARE
POSSIBLE...MAINLY NORTH OF ABOUT SALEM THIS AFTERNOON AND EVENING.
THE LOWER LEVEL FRONT WILL COME ONSHORE TONIGHT WITH A BETTER CHANCE
OF SOME PRECIPITATION AS THE LOW LEVEL FLOW GOES ONSHORE...BUT AGAIN
AMOUNTS WILL BE ON THE LIGHT SIDE LIKE THIS PAST WEEKEND. SNOW LEVELS
WILL BE RATHER LOW ESPECIALLY NEAR THE GORGE. SHOWERS WILL BE SPARSE
BEHIND THE FRONT WITH LOW SNOW LEVELS CONTINUING. THE WARM FRONT WITH
THE NEXT SYSTEM WILL BRING AREAS OF LIGHT RAIN TO OUR
AREA...ESPECIALLY ACROSS THE NORTH WEDNESDAY NIGHT AND THURSDAY. SNOW
LEVELS WILL REMAIN RATHER LOW BUT LIKELY ABOVE THE VALLEY FLOORS. A
MORE ORGANIZED COLD FRONT WILL LIKELY MOVE THROUGH EARLY IN THE
WEEKEND.
&&

.SHORT TERM...MODELS STILL HAVING SOME TROUBLE WITH THIS PATTERN
BEYOND DAY 2 OR 3. WINDS AT THE WEST END OF THE GORGE WERE GUSTING TO
55 MPH SO WILL INCREASE FORECAST WINDS ACCORDINGLY. WINDS WILL
DECREASE LATE TODAY AND EARLY TONIGHT AS THE NEXT WEAKENING SYSTEM
APPROACHES. FOG WAS CONFINED TO THE EUGENE AREA THIS MORNING AND
SHOULD BURN OFF FAIRLY QUICKLY. HIGH CLOUDS SPREAD ONSHORE OVERNIGHT
AHEAD OF THE NEXT SYSTEM...AND CLOUDS SHOULD INCREASE MOST AREAS
THROUGHOUT THE DAY TODAY. GFS PAINTS SOME LIGHT QPF THIS AFTERNOON
AND EVENING ACROSS OUR NORTHERN ZONES AS THE UPPER PART OF THE SYSTEM
SHEARS THROUGH THE AREA...AND THIS COULD LEAD TO SOME SPRINKLES OR
INLAND FLURRIES THIS AFTERNOON MAINLY NORTH. THE LOW LEVEL FRONTAL
BAND REMAINS OFFSHORE THROUGH MUCH OF THE EVENING...AND THEN BEGINS
TO COME ONSHORE AROUND 06Z TONIGHT. THE LOW LEVEL FLOW TURNS ONSHORE
BY LATER TONIGHT AND THIS SHOULD REDUCE THE CHANCE OF FLURRIES AT THE
LOWEST ELEVATIONS EXCEPT IN THE GORGE AS THE LOW LEVEL AIR MASS MIXES
UP. ANY POST FRONTAL SHOWERS WITH THIS SYSTEM LOOK SPARSE ON
WEDNESDAY.

THE MODELS SHOW A WARM FRONT WITH THE NEXT SYSTEM PUSHING THROUGH THE
PACIFIC NORTHWEST AND A GOOD PART OF OUR AREA WEDNESDAY NIGHT AND
THURSDAY. THIS FEATURE HAS GOOD JET SUPPORT AND SURPRISED THAT MODEL
POPS ARE NOT HIGHER...AND WE MAY NEED TO GO HIGHER WITH THIS AT SOME
POINT. SNOW LEVELS AGAIN LOOK RATHER LOW...BUT THE LOW LEVEL FLOW
AHEAD OF THE WARM FRONT NEVER REALLY GOES OFFSHORE SO WE MAY AVOID
SNOW AT THE LOWEST ELEVATIONS...BUT WILL NEED TO WATCH.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
COMPUTER MODELS HAVE BEEN EXTREMELY ERRATIC HANDLING THE FRIDAY AND
NOW POSSIBLY SATURDAY SYSTEM. NOT MUCH CONFIDENCE IN CURRENT
FORECAST...LATEST GFS AND ECMWF MODELS ARE EVEN SLOWER WITH THIS
SYSTEM. GENERAL PATTERN LOOKS LIKE A MEAN TROUGH WILL BE JUST OFF THE
US WEST COAST WITH DIFFICULT TO TIME SYSTEMS KEEPING A CHANCE OF
PRECIPITATION IN THE FORECAST.
&&

.AVIATION...VFR CONDITIONS EXPECTED OVER MOST OF THE AREA TODAY.
SHALLOW INVERSION IN THE SOUTH WILLAMETTE VALLEY WILL ALLOW STRATUS
AND FOG TO CONTINUE THIS MORNING UNTIL ABOUT 21Z.

KPDX AND APPROACHES...DRY OFFSHORE FLOW WILL KEEP KPDX IN VFR
CONDITIONS. A FRONT WILL BRING SOME LIGHT PRECIPITATION THIS
EVENING...WILL PROBABLY SOME LIGHT SNOW OR SNOW RAIN MIX BUT LITTLE
IF ANY ACCUMULATION.

&&

.MARINE...PACIFIC FRONT APPROACHING TODAY MOVES ASHORE THIS
EVENING.  MARGINAL SMALL CRAFT WINDS OVER THE NORTHERN OUTER WATER
ZONE WITH AND BEHIND THE FRONT.  SEAS SLOWLY BUILD WED NIGHT
AND THU TO PERHAPS 10 FT. THE NEXT SYSTEM ARRIVES FRI...WITH
POTENTIAL FOR SMALL CRAFT SOUTHERLY WINDS.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WIND FROM CAPE SHOALWATER TO
         CASCADE HEAD 20 TO 60 NM TONIGHT.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 25444   PDX 13433   SLE 12322  EUG 12222

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 11, 5:06 AM PST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
506 AM PST TUE DEC 11 2007

ORZ009-WAZ023-121430-
WESTERN COLUMBIA RIVER GORGE-
506 AM PST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BRISK EAST WINDS GUSTING TO 45 MPH TODAY WEST OF CASCADE LOCKS
WILL DECREASE LATE TODAY. LIGHT SNOW IS POSSIBLE LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ014-121430-
UPPER HOOD RIVER VALLEY-
506 AM PST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HOOD RIVER VALLEY
OF NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE MAINLY TONIGHT...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>008-010>013-WAZ019>022-039-040-121430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
506 AM PST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON EXCLUDING THE WESTERN COLUMBIA RIVER GORGE
AND THE UPPER HOOD RIVER VALLEY.

.DAY ONE...TODAY AND TONIGHT

A FEW FLURRIES ARE POSSIBLE LATER TODAY AND THIS EVENING IN THE
NORTHERN INTERIOR AREAS...AND EAST WINDS WILL GUST TO NEAR 35 MPH
NEAR THE GORGE INTO THE AFTERNOON...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Coast Range of Nw Oregon

When
December 11, 9:00 AM PST to 11:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Property damage
$1.5 million
Reported by
Emergency Manager

A massive debris flow, 10 feet deep and 900 yards wide, holding approximately 40,000 cubic yards of mud and debris, swept over Highway 30 about 8 miles west of Clatskanie only 90 minutes after homes in the area were evacuated. Four homes, several automobiles, boats, and an RV were destroyed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72354.